Wisconsin, 2016

Damaging Winds in Wisconsin, June 5, 2016

June 5, 2016 · NWS ARX · 3 events in 1 county or zone

Thunderstorms developed during the afternoon of June 5th across north central Wisconsin ahead of an approaching trough of low pressure. Some of these storms produced wind damage across eastern Taylor County with trees blown down in Rib Lake, Westboro and Medford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the afternoon of June 5th across north central Wisconsin ahead of an approaching trough of low pressure. Some of these storms produced wind damage across eastern Taylor County with trees blown down in Rib Lake, Westboro and Medford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 5, 1:45 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
245 PM CDT SUN JUN 5 2016

.SHORT TERM...(This evening through Monday)
Issued at 244 PM CDT Sun Jun 5 2016

Main forecast concern for late this afternoon into this evening will
be showers and thunderstorms, mainly for areas along and north of
Interstate 94. These storms will be capable of producing wind gusts
of 45 to 50 mph and dime size hail. A severe storm or two cannot
be ruled out with wind gusts to 60 mph and quarter size hail. Any
lingering showers and storms will quickly taper off after sunset.
The best support for these showers and storms is along and north
of the Interstate 94 corridor thanks to the left exit region of an
upper level jet streak. The Areas south of the Interstate 94
corridor are on the right exit and subsident side of the jet,
therefore not expecting to see this activity across these areas,
and if we do it should be on the weaker side. Plan on decreasing
clouds during the evening with mostly clear skies expected for the
overnight.

A couple of shortwave troughs will swing through the Upper
Mississippi River Valley during the day on Monday. The first
pushes through early Monday morning, in the 9 to 14 Z timeframe.
Lapse rates steepen behind this wave and we are in cyclonic flow.
This will produce scattered showers and some isolated
thunderstorms. Afternoon CAPE values are fairly low with 0-1 KM
MUCAPE values in the 200 to 300 J/KG range. Shear if fairly weak
too with 0-3 km values of around 15 to 20 kts. The scattered
showers and isolated storms will gradually taper off Monday
evening but the secondary wave moving in during the late afternoon
and early evening could keep some of this activity going at least
through 03 Z. It also will be breezy on Monday with northwest
winds of 14 to 20 mph with gusts of 25 to 30 mph possible. The
strongest winds will across the open areas of southeast Minnesota
and northeast Iowa.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM CDT Sun Jun 5 2016

Showers will linger across western and central Wisconsin into Monday
night and taper off. Another shortwave dives south across
Wisconsin on Tuesday but high pressure will be edging into the
forecast area from the West. Any precipitation with this feature
should stay east of the forecast area. High pressure then builds
into the region. Low chance for showers and thunderstorms return
for the end of the work week but forecast confidence is rather low
during this timeframe. Confidence is increasing on warmer
temperatures for the weekend as ridging builds into the region.
850 MB Standardized Temperatures Anomalies of 2 to 2.4, move into
the region Friday into Saturday and we could see highs edge into
the lower 90s. If trends continue, the high temperatures forecast
will have to be warmed. Leaned toward a model consensus blend at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Jun 5 2016

Brisk/gusty west to northwest winds this afternoon and again late
Mon morning the main concerns this TAF period. Winds aloft around
850MB in the 35kt range this afternoon and again Mon afternoon. With
continued diurnal warming/mixing this afternoon, winds at the TAF
sites looking to increase into the 15-22kt G25-33kt range for much
of the afternoon hours today, then again for the late morning and
afternoon hours of Mon. Winds to diminish back to 7-10kts by
sunset, then remain in that range thru mid morning Mon. With a bit
drier airmass over the area this period, any clouds/cloud decks to
remain VFR.  Stronger forcing/lift with the next passing shortwave
generally passes across WI, with bulk of any SHRA/TSRA this
afternoon now looking to remain east of KLSE. Did continue with a
VCSH mention at KLSE 20-23Z this afternoon as the wave and a weak
front would drop across the area.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION.....RRS
Hazardous weather outlook, Jun 5, 9:28 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1028 AM CDT SUN JUN 5 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-061200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
1028 AM CDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WIND GUSTS OF 40 TO 45 MPH ARE EXPECTED THIS
AFTERNOON. THE STRONGEST WINDS WILL BE IN OPEN AREAS AND ALONG
RIDGE TOP LOCATIONS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...MAINLY NORTH OF INTERSTATE 90. HIGHER WIND GUSTS ARE
POSSIBLE IN ANY SHOWERS AND THUNDERSTORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND THEN THURSDAY THROUGH
SATURDAY. SEVERE WEATHER IS NOT EXPECTED ON MONDAY WHILE IT IS TOO
EARLY TO DISCERN THE SEVERE THREAT FOR THE LATTER HALF OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-061200-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1028 AM CDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO
NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY ALONG
AND NORTH OF INTERSTATE 94. SOME OF THE SHOWERS AND THUNDERSTORMS
MAY PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. ALSO...STRONG
NORTHWEST WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE AWAY FROM ANY
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND THEN THURSDAY THROUGH
SATURDAY. SEVERE WEATHER IS NOT EXPECTED ON MONDAY WHILE IT IS TOO
EARLY TO DISCERN THE SEVERE THREAT FOR THE LATTER HALF OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF ANY STRONGER
WIND GUSTS THIS AFTERNOON WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Jun 5, 10:10 AM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 AM CDT SUN JUN 5 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-052300-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA...
DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON...CALEDONIA
1110 AM CDT SUN JUN 5 2016

...BRISK AND GUSTY NORTHWEST WINDS THIS AFTERNOON...

NORTHWEST WINDS ARE GOING TO INCREASE INTO THE 15 TO 30 MPH RANGE
THIS AFTERNOON...WITH GUSTS UP TO 40 TO 45 MPH. THE STRONGER OF
THE WINDS WILL BE ACROSS THE HIGHER TERRAIN AND OPEN COUNTRY
AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE STRONGEST
WINDS ARE EXPECTED BETWEEN 1 PM AND 5 PM.

THESE STRONGER WINDS AND GUSTS WILL BE CAPABLE OF BRINGING DOWN
WEAKENED OR DEAD TREE BRANCHES...PERHAPS EVEN DEAD OR HOLLOW
TREES. LIGHTWEIGHT OUTDOOR FURNITURE...PATIO UMBRELLAS AND OTHER
LOOSE YARD ITEMS MAY BE BLOWN AROUND. DRIVERS OF LIGHT WEIGHT OR
HIGH-PROFILE VEHICLES MAY EXPERIENCE CONTROL PROBLEMS IN THE GUSTY
WINDS.

THE WINDS WILL DIMINISH RATHER QUICKLY AFTER 6 PM.

WIZ017-029-032>034-041>044-053>055-061-052300-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...ALMA...
ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...SPARTA...
TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
1110 AM CDT SUN JUN 5 2016

...BRISK AND GUSTY NORTHWEST WINDS THIS AFTERNOON...

NORTHWEST WINDS ARE GOING TO INCREASE INTO THE 15 TO 25 MPH RANGE
THIS AFTERNOON...WITH GUSTS UP TO 30 TO 40 MPH. THE STRONGER OF
THE WINDS WILL BE ACROSS THE RIDGE TOPS AND OPEN COUNTRY AREAS.
THE STRONGEST WINDS ARE EXPECTED BETWEEN 1 PM AND 5 PM.

THESE STRONGER WINDS AND GUSTS WILL BE CAPABLE OF BRINGING DOWN
WEAKENED OR DEAD TREE BRANCHES...PERHAPS EVEN DEAD OR HOLLOW
TREES. LIGHTWEIGHT OUTDOOR FURNITURE...PATIO UMBRELLAS AND OTHER
LOOSE YARD ITEMS MAY BE BLOWN AROUND. DRIVERS OF LIGHT WEIGHT OR
HIGH-PROFILE VEHICLES MAY EXPERIENCE CONTROL PROBLEMS IN THE GUSTY
WINDS.

THE WINDS WILL DIMINISH RATHER QUICKLY AFTER 6 PM.

RRS
Special weather statement, Jun 5, 2:01 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT SUN JUN 5 2016

WIZ017-029-052130-
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
301 PM CDT SUN JUN 5 2016

.....A FEW STRONG THUNDERSTORMS TO MOVE ACROSS THE AREA THIS
AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
THE AREA BETWEEN ROUGHLY 3 PM AND 430 PM THIS AFTERNOON...MAINLY
ALONG AND NORTH OF HIGHWAY 29. A FEW OF THE STORMS COULD PRODUCE
HAIL UP TO PENNY SIZED...BRIEF HEAVY DOWNPOURS AND WIND GUSTS OF
40 TO 50 MPH. THESE WINDS COULD BRING DOWN WEAKENED OR DEAD
BRANCHES...ALONG WITH DEAD OR PREVIOUSLY DAMAGED TREES.

TAKE COVER INDOORS WHEN STORMS APPROACH YOUR LOCATION.

RRS

The radar

The La Crosse radar (KARX), 184 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
June 5, 2:26 PM CST
Where
Taylor County, 0.32 mi NNE of Westboro
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
45.354, -90.297

Trees were blown down in Westboro.

Thunderstorm Wind, Taylor

When
June 5, 2:36 PM CST
Where
Taylor County, Rib Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.320, -90.200

Trees and a basketball hoop were blown down in Rib Lake.

Thunderstorm Wind, Taylor

When
June 5, 2:39 PM CST
Where
Taylor County, 0.85 mi NE of Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.140, -90.340

Trees and power lines were blown down in Medford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635841, 635840, 635842.